Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 9, 2001, 5:18 PM CDT for Stark County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 5:18 PM CDT (22:18 UTC)
- Expired
- Apr 9, 2001, 5:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stark County, IL
The radar
The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:52 PM CDT | Hail 3 | Castleton, IL | Hail of at least 1" in diameter fell for over 10 minutes prior to the 3 inch report. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 092219 SVRSPI ILC175-092245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 518 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STARK COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 545 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF ELMIRA...OR ABOUT 6 MILES SOUTHWEST OF KEWANEE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOULON ELMIRA OSCEOLA WYOMING CASTLETON BRADFORD LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4126 8995 4107 8998 4099 8966 4130 8966 NNNN KMH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:45 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 9, 2:45 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CDT MON APR 9 2001 ETA/MESOETA WL BE USED IN THE SHORT TERM FORECAST PERIOD AS SVL MESOSCALE BOUNDARIES FROM MRNG CONVECTION LOCATED OVER CNTRL IL WHICH WILL AID IN DVLPMT OF NEW CONVECTION LATER THIS AFTERNOON AND EVENING. MAJOR WEATHER SYSTEM COMING OUT OF THE SOUTHWEST MIDWEEK WAS HANDLED THE BEST BY THE AVN AND WILL FOLLOW ITS SOLUTION LATER IN THE FORECAST PERIOD. MAIN FORECAST CHALLENGE THIS PD WL BE DURATION AND AEREAL EXTENT OF PRECIP OVR CNTRL IL INTO TUE ALONG WITH TEMPS. 18Z MESOANALYSIS INDICATING WEAK SFC WAVE OVR SE IOWA WITH BNDRY EXTDG EWD TO SECONDARY WAVE OVR NW OHIO. SVL CONVECTIVE BOUNDARIES LOCATED ACRS THE CWA. ONE BNDRY IS ACTUALLY RETREATING NEWD INTO SW IL WHERE THE 18Z MSAS WAS INDICATING SOME WEAK CONVERGENCE ALONG IT. SECONDARY BNDRY EXTDG FROM SFC WAVE OVR ERN IA TO NEAR GALESBURG TO JUST SOUTH OF MARSEILLES. MSAS SUGGESTING BEST MOISTURE CONVERGENCE NEAR SFC WAVE OVR ERN IA. 18Z ILX SOUNDING INDICATING NO CAP WITH CAPES APPRCHG 2500 J/KG. MODELS ONCE AGAIN SLOW TO DEVELOP CONVECTION ACRS THE CWA THIS AFTN WITH MAIN ACTION DEVELOPING TNT AS LOW LVL JET INCREASES TO OUR SOUTHWEST AND IMPEDES ON BNDRY ACRS CNTRL IL. WATER VAPOR LOOP SHOWING SUBTROPICAL PLUME TRACKING NEWD OUT OF THE SRN PLAINS EARLY THIS AFTERNOON WITH MODELS DEPICTING IMPRESSIVE 250 MB DIVERGENCE ACRS THE FORECAST AREA LATE TNT INTO TUE. WL HIT THE PRECIP WORDING HARD WITH A MENTION HEAVY RAINFALL LATER TNT INTO TUE MRNG. DON'T FEEL VERY CONFIDENT ABOUT WHERE AXIS OF HEAVIEST RAINFALL WL BE LATER TNT AS ANY CONVECTION WHICH FIRES NEAR SYNOPTIC BNDRY MAY TEND TO PUSH FRONT FURTHER SOUTH THAN INDICATED BY THE ETA/MESOETA. FFG VALUES STILL RELATIVELY HIGH ACRS THE CWA SO FOR NOW WL HOLD OFF ANY FF WATCH HEADLINES. GUID NUMBERS SEEM MORE IN LINE THIS FCST CYCLE THAN IN THE PAST AND WL STAY CLOSE TO THOSE TNT. FORECAST BECOMES EVEN MORE COMPLEX TMRW AS ETA/MESOETA SUGGEST BNDRY WL NOT PUSH VERY FAR SOUTH ACRS OUR CWA...AS A RESULT WL KEEP PRECIP CHANCES GOING ON TUE OVR MOST OF THE CWA. TUE NIGHT AND WED...AS NEXT MAJOR SHORTWAVE PULLS OUT INTO THE HIGH PLAINS...STRONG LOW LVL WARM ADVECTION PATTERN DEVELOPS ACRS THE MIDWEST AS 60+ KNT LOW LVL JET PULLS DEEP MOISTURE NWD INTO THE REGION. LIKE THE AVN'S DEPICTION OF PULLING STRONG SFC LOW WELL TO THE WEST OF THE CWA AS ADDL SHORTWAVE ENERGY DROPS INTO THE MEAN LNGWV TROF POSITION LT WED. THIS SHOULD RESULT IN ANOTHER THREAT OF CONVECTION TO THE CWA LT WED INTO EARLY THUR MRNG ALONG WITH STRONG GRADIENT WINDS. THANKS TO LSX AND IND FOR THE COORD THIS AFTN. ...PRELIMINARY NUMBERS FOR COORDINATION ONLY... SPI TB 057/072 055/078 055 44766 PIA TB 054/070 055/077 053 44656 DEC TB 057/072 055/078 055 44766 CMI TB 055/073 054/078 055 44666 MTO TB 061/077 062/079 055 55766 LWV TB 065/080 064/082 059 44765Z .ILX...NONE. SMITH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:45 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 30 min |
| Apr 9, 5:56 PM CDT | Tornado Warning | ILX | Marshall, Stark | 49 min |
| Apr 9, 6:44 PM CDT | Tornado Warning | ILX | Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.